Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Northern Indiana

January 9, 2008Carroll County, White County, Indiana

NWS Northern Indiana issued this flash flood warning at Jan 9, 2008, 2:24 AM EST for Carroll County, White County, Indiana. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2008, 2:24 AM EST (07:24 UTC)
Expired
Jan 9, 2008, 2:30 PM EST
In force
12 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Major

Counties Carroll County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 113 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
108 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 090735
FFWIWX
INC015-181-091930-
/O.NEW.KIWX.FF.W.0004.080109T0724Z-080109T1930Z/
/00000.3.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 AM EST WED JAN 9 2008

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR A DAM FLOODGATE RELEASE IN...
  CARROLL COUNTY IN NORTH CENTRAL INDIANA
  WHITE COUNTY IN NORTHWEST INDIANA

* UNTIL 230 PM EST WEDNESDAY AFTERNOON

* AT 1230 AM EST...THE NORWAY DAM OPERATOR REPORTED FLOW OF 24295 
  CUBIC FEET PER SECOND THROUGH THE FLOODGATES ON NORWAY DAM AND 
  29892 CUBIC FEET PER SECOND THROUGH THE FLOODGATES ON OAKDALE DAM. 
  THIS WILL CONTINUE TO CAUSE FLASH FLOODING DOWNSTREAM ON THE 
  TIPPECANOE RIVER.

WHITE AND CAROLL COUNTY EMEGENCY MANAGMENT HAVE ORDERD MANDATORY 
EVACUATIONS DOWNSTREAM OF NORWAY DAM. PERSONS ARE URGED TO FOLLOW 
INSTRUCTIONS GIVEN BY LOCAL OFFICIALS AS THIS REMAINS A POTENTIALLY 
LIFE THREATENING SITUATION. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED 
ROADWAYS.

FURTHER STATEMENTS WILL BE ISSUED WHEN MORE INFORMATION BECOMES
AVAILABLE.

LAT...LON 4078 8679 4079 8674 4065 8674 4067 8679

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 12:52 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 9, 12:52 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1252 AM EST WED JAN 9 2008

.AVIATION...
THE UPPER LEVEL SYSTEM WAS LIFTING NORTHEAST...OUT OF THE REGION
EARLY THIS MORNING. EXPECT CIGS/VSBYS TO IMPROVE LATER THIS
MORNING...WITH EVENTUALLY CLEARING AS SUBSIDENCE INCREASES OVER
THE AREA.

&&

.PREV DISCUSSION... /ISSUED 655 PM EST TUE JAN 8 2008/

UPDATE...
SFC COLD FRONT WAS LOCATED FROM GARY INDIANA TO MEMPHIS TENNESSEE
AS OF 2330Z...WITH A SHARP WIND SHIFT SEPARATING WARM UNSEASONABLE
AIR FROM MUCH COLDER AIR SURGING IN FROM THE NW. PROFILER DATA
CONFIRMS AN IMPRESSIVE 100 KNOT MID LEVEL SPEED MAX ADVECTING
INTO THE REGION PER THE THE POTENT UPPER TROUGH ADVANCING EAST.
STRENGTHENING LL JET OVER PORTIONS OF IN AND OH IN RESPONCE TO THIS
DISTURBANCE IS SUPPORTING ROBUST MOISTURE CONVERGENCE OVER
CENTRAL AND EASTERN PORTIONS OF THE FA. COLLOCATION OF THIS STRONG
LL CONVERGENCE UNDER THE RIGHT ENTRANCE REGION OF A POWERFUL
130 KNOT UPPER JET WILL SUPPORT MASS COLUMN EVACTUATION AND
DEEPENING SFC LOW PRESSURE AS WELL AS HEAVY PRECIP THREAT. THIS
ROBUST VERTICAL MOTION WILL CONTINUE TO SUPPORT UPWARD VERTICAL
MOTION OVER CENTRAL AND EASTERN PORTIONS OF THE FA THROUGH THE
EVENING AHEAD OF AN ACCELERATING COLD FRONT. GIVEN LOCATION OF
EXPECTED PRECIP SUPPORT...HAVE CONTINUED FLOOD WATCH THIS EVENING
OVER PORTIONS OF NW OHIO AND SOUTH CENTRAL MI. RAPID COOLING ALOFT
DEPICTED BY 18Z NAM BUFFER SOUNDINGS CONTINUE TO SUPPORT A DECENT
CONVECTIVE THREAT /REINFORCED BY NEGATIVE SHOWALTER VALUES/ HENCE
HAVE RETAINED THUNDER. HAVE LET EXPIRATION TIME RIDE AT THIS
POINT GIVEN ACCELERATING NATURE OF THE FRONT AND SHIFT OF FAVORED
DYNAMICS EAST OUT OF THE AREA BY MIDNIGHT. CANCELED REMAINDER OF
THE WATCH...AS VARIOUS FLOOD WARINGS ARE IN AFFECT AND HEAVY
RAINFALL THREAT HAS PASSED.

ALSO REMOVED SNOW MENTION FROM THE FORECAST AS PRECIP WILL END
BEFORE THERMAL PROFILES SUPPORT SNOW.

PREV DISCUSSION... /ISSUED 352 PM EST TUE JAN 8 2008/

SHORT TERM...
WIDESPREAD RAINS CONTINUE TO FALL ACROSS THE IWX FORECAST AREA.
THANKS TO MELTING SNOW AND RAINFALL TOTALS OF 2 TO 5 INCHES OVER THE
PAST 24 HOURS...EXTENSIVE FLOODING HAS BEEN COMMON...AND WILL
CONTINUE TO BE SO THROUGH THE SHORT TERM.

AS OF EARLY AFTERNOON...THE COLD FRONT EXTENDED FROM JUST WEST OF
CHICAGO TO JUST WEST OF ST. LOUIS TO JUST EAST OF TULSA. THE MODELS
APPEAR TO BE IN PRETTY GOOD AGREEMENT WITH THE MOTION OF THIS
BOUNDARY OVER THE NEXT 24 HOURS. IT IS CURRENTLY EXPECTED TO REACH
THE WESTERN BORDER OF THE COUNTY WARNING AREA AROUND 00Z TONIGHT...
AND SHOULD EXIT THE AREA AT ABOUT 06Z TONIGHT. WITH THE WARM SECTOR
EXPECTED TO REMAIN IN THE AREA THROUGH MUCH OF THE NIGHT...WILL
LIKELY EXTEND THE FLOOD WATCH UNTIL MIDNIGHT TONIGHT. SINCE THE FAR
SOUTHEASTERN ZONES HAVE NOT SEEN NEARLY AS MUCH RAIN AS OTHER PARTS
OF THE AREA...WILL NOT ADD THEM...KEEPING THE AREA THE SAME AS IS
NOW DEPICTED.

RAIN IS EXPECTED TO END FROM WEST TO EAST OVERNIGHT AS THE COLD
FRONT MOVES ACROSS INDIANA AND INTO CENTRAL OHIO. MUCH COOLER AIR
WILL WORK ITS WAY INTO THE AREA...BRINGING US CLOSER TO NORMAL
VALUES FOR THIS TIME OF YEAR. CURRENT GRIDS LOOKED TO BE IN PRETTY
GOOD SHAPE...SO NOT TOO MANY CHANGES WILL BE MADE FOR THIS FORECAST
CYCLE.

LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY

NOT MUCH CHANGES IN THE LONG TERM FORECAST GIVEN THE LARGE AMOUNT OF
DISCREPANCY AMONG THE FORECAST MODELS AND ENSEMBLES. ONE THING THAT
IS CERTAIN IS A TREND TO COOLER MORE SEASONABLE WEATHER THROUGH THE
PERIOD WITH BELOW NORMAL TEMPS LOOKING LIKELY ONCE AGAIN BY
MID-LAKE NEXT WEEK...AS BROAD UPPER TROUGHING GROWS OVER THE CENTRAL
AND EASTERN US IN RESPONSE TO CAA VIA SEVERAL SMALL SCALE
DISTURBANCES ADVECTING THROUGH THE MID-LEVEL FLOW. HAVE CONTINUED TO
TREND THE FORECAST TO THE LATEST ECMWF...AS IT STILL HAS THE BEST
RUN TO RUN CONTINUITY AND SUPPORT FROM ITS OWN ENSEMBLE MEMBERS.
THIS ESPECIALLY INCLUDES THE FIRST FEW PERIODS OF THE LONG TERM.
MAIN HIGHLIGHT IN THE EXTENDED CONTINUES TO BE THE CHANCES FOR
PRECIP THURSDAY AND THURSDAY NIGHT....WITH THE POSSIBILITY OF
ACCUMULATING SNOW STILL VERY MUCH ALIVE.

THURSDAY...STRONG MID LEVEL DISTURBANCE ADVECTING IN THE PAC NW WILL
TOP THE BUILDING WESTERN RIDGE AND DIVE INTO THE CENTRAL
PLAINS...SUPPORTING THE DEVELOPMENT OF SFC LOW PRESSURE OVER THE
LOWER OHIO VALLEY. 12Z RUN OF THE ECMWF HAS SPED THIS SYSTEM
UP...BRINGING THETA-E ADVECT PRECIP INTO THE AREA BY THURS
AFTERNOON. THIS HAS THE SUPPORT OF THE GFS AND NAM...AND SO HAVE
UPPED POPS TO 40 ACROSS THE BOARD FOR THIS. ALSO INCREASED POPS TO
LIKELY THURS NIGHT GIVEN PLACEMENT OF THE SFC LOW PRESSURE SYSTEM
AND ASSOCIATED UPPER LEVEL DISTURBANCE.

FOR THE REST OF THE PERIOD...HAVE CONTINUED WITH PREVIOUS FORECAST
IDEA OF TRENDING THINGS DOWN TOWARD CLIMO WITH CONTINUED CAA THROUGH
THE PERIOD. GIVEN THE COMPLEX AMPLIFIED FLOW WITH NUMEROUS
DISTURBANCES /STEMMING FROM DEEP TROUGHING OVER THE NORTHERN CENTRAL
PACIFIC/ PROGGED TO ADVECT INTO THE REGION...HAVE ALLOWED LOW POPS
TO RIDE THROUGH THE PERIOD AS IT WILL BE VERY HARD TO DETERMINE THE
TRACK/INTENSITY/AND TIMING OF EACH DISTURBANCE. ONE THING THAT DOES
LOOK POSSIBLE IS ANOTHER ARCTIC OUTBREAK MID TO LATE NEXT WEEK.
ROBUST RIDGING OVER WESTERN NA AND THE EASTERN PACIFIC WILL
EVENTUALLY FORCE ANOTHER ARTIC SURGE SOUTH INTO THE REGION...AS NW
MEAN UPPER FLOW WILL SUPPORT NUMEROUS CLIPPER SYSTEMS WITH
ASSOCIATED CAA. LAKE SNOWS MAY ALSO BE AN ISSUE NEXT WEEK WITH
FAVORED FETCH AND COLD FLOW LOOKING LIKELY IN SEVERAL PERIODS.

MARINE...
WINDS SHOULD BE A BIT STRONGER THAN EARLIER THOUGHT AFTER FRONTAL
PASSAGE. HAVE INCREASED THE WINDS TO 20 TO 25 KNOTS WITH HIGHER
GUSTS...AND SEAS WILL EXCEED SCA CRITERIA. HAVE ALREADY ISSUED A
SMALL CRAFT ADVISORY. SHOULD SEE SCA CONDITIONS THROUGH ALL OF
WEDNESDAY AS A TIGHT PRESSURE GRADIENT DEVELOPS OVER THE LAKES.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR LMZ043-
     046.

&&

SHORT TERM...REHBEIN
LONG TERM...CHAMBERLAIN
AVIATION...SKIPPER
UPDATE...CHAMBERLAIN
MARINE...REHEBEIN
Hazardous weather outlook, Jan 8, 3:08 PM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
308 PM EST TUE JAN 8 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-092015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
308 PM EST TUE JAN 8 2008 /208 PM CST TUE JAN 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAINFALL COMBINED WITH RECENT SNOW MELT AND SATURATED GROUND
WILL CONTINUE TO RESULT IN WIDESPREAD RIVER FLOODING AND FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS A SIGNIFICANT FLOOD
POTENTIAL FOR MANY OTHER AREAS...ESPECIALLY WHERE HEAVIER BANDS OF
RAIN FALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A MIX OF RAIN AND SNOW IS POSSIBLE THURSDAY NIGHT WITH THE
POTENTIAL FOR ACCUMULATION SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY. REPORTS OF ANY
FLOODING AND HEAVY RAINFALL WILL BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-092015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
308 PM EST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS SMALL CRAFT CONDITIONS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONDITIONS WILL BE HAZARDOUS FOR SMALL CRAFT WEDNESDAY...AND AGAIN
LATE IN THE PERIOD ON FRIDAY INTO SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

JC

In the hours before

Local storm report, Jan 8, 9:26 PM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
926 PM EST TUE JAN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HEAVY RAIN       ROCHESTER               41.06N  86.20W
01/08/2008  M4.49 INCH       FULTON             IN   TRAINED SPOTTER

            TOTAL RAINFALL SINCE 9AM JANUARY 7

&&

EVENT NUMBER 00646

MCS
Local storm report, Jan 8, 9:30 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
930 PM EST TUE JAN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HEAVY RAIN       MARION                  40.55N  85.67W
01/08/2008  M2.00 INCH       GRANT              IN   TRAINED SPOTTER

            STORM TOTAL RAINFALL AS OF 9PM JANUARY 8

&&

EVENT NUMBER 00647

MCS
Local storm report, Jan 8, 10:37 PM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1037 PM EST TUE JAN 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLOOD            LIMA                    40.74N  84.11W
01/08/2008                   ALLEN              OH   TRAINED SPOTTER

            SOME AREA STREAMS AND LOCAL ROADS ARE FLOODED

&&

EVENT NUMBER 00648

SKIPPER
Local storm report, Jan 9, 12:09 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1209 AM EST WED JAN 09 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1201 AM     FLOOD            5 N ARCHBOLD            41.59N  84.30W
01/09/2008                   FULTON             OH   PUBLIC

            FLOOD WATERS BEGINNING TO COVER CT RD 23 JUST NORTH OF
            ARCHBOLD. CT RD 23 IS NOT IMPASSIBLE AT THIS TIME.

&&

EVENT NUMBER 00649

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:21 PM ESTFlash Flood WarningIWXCarroll, White6 hr
Jan 8, 9:36 PM ESTRiver Flood WarningIWXCass, Miami, Wabash14 hr
Jan 9, 11:33 AM ESTRiver Flood WarningIWXCarroll, White7 days

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.